Sodium glucose co-transporter-2 inhibitors (SGLT2-i) have become a popular therapeutic strategy in the management of hyperglycaemia in type 2 diabetes mellitus. The primary site of action of SGLT2-i is at the proximal renal convoluted tubule. They work by blocking SGLT2 receptors, sodium-dependent glucose co-transport molecules, which in turn prevents glucose reabsorption, facilitating glucosuria, improving glycaemic control as well as a moderate degree of weight loss. We report the case of a 51-year-old woman admitted to the acute medical unit with abdominal pain and vomiting, who was diagnosed with euglycaemic diabetic ketoacidosis secondary to recent initiation of an SGLT2-i medication (dapagliflozin). Clinicians should be aware of this rare side effect of SGLT2-i, to circumvent delays in patient management.
- Drugs: Endocrine System
- Unwanted Effects / Adverse Reactions
Statistics from Altmetric.com
Contributors SPR and RL were involved in treating the patient. All authors were responsible for analysis and interpretation of this case. RL and JC were responsible for the writing of the article. All authors were responsible for the revision of the article and contributed to the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.